26 year old male with several issues going on that may be related. I have recently been considering seeing a urologist to discuss testosterone replacement therapy after several months spent researching the vast effects of low testosterone. I got mine tested and it was 482nL, which I know falls in the "normal" range, but this was also after several days of working out in the gym, which may have boosted my testosterone slightly. I was also diagnosed with vitamin D deficiency. My symptoms, which seem to be degenerating month to month, are low concentration (I have much greater difficulty reading and listening than I ever had before), poor short and long-term memory (difficulty recalling names, places, etc.), aphasia, depression (ranging from general "blues" to fairly severe depression), feeling "emotional" and insecure, aches in my fingers, and most recently (and most concerning) a feeling that my quadricep and calf muscles are wasting or atrophying.
A bit of background: I have been an avid runner for the past 2 years (avg. 30 miles/week) but have had to reduce my mileage during the past 6 months due to shin splints. These resolved after 3 months of rest, but gave way to painful shin "dents" which are tender and yield a sharp pain upon palpation; however my sports med doctor couldn't find any abnormalities after reviewing both X-rays and a tibial MRI.
The sensation in started in the past two weeks when I stopped running every single day and only ran every other day. The sensation could best be described as a feeling that my quads need to be massaged, or flexed/stretched, or engaged in weight training. It feels almost as if my quads are "high" or giddy or filled with dopamine. The day after a run, I get the "giddy" feeling in my upper legs, but also have a general feeling of relaxation, almost as if "drugged"; however, while generally relaxed, I also feel very emotional, insecure, and a quite a bit depressed. The feeling in my legs is also very uncomfortable. Sometimes my legs feel very heavy. I also have the sensation that I am unable to breathe; not that I am choking or short of breath, but that my lungs are sort of "locked" and I cannot suck in air, as if the wind has been knocked out of me. Also of note: my feet and hands get very cold at night (and sometimes during the day). However I do not have any "tingly" or buzzing sensations anywhere, and my feet never fall asleep, etc.
I first looked into restless legs syndrome (RLS) but I think the sensation could better be described as my muscles feeling like "jelly" than feeling like I need to actually *move* my legs around. I am quite concerned this could be a neurological disorder like amytrophic lateral sclerosis (ALS) or multiple sclerosis (MS), but also think this could simply be caused by hypogonadism.
Another interesting note: while my libido is high currently, if I lift weights in a gym my libido immediately decreases, which would seem counterintuitive; I feel "depleted". Also after lifting weights my finger joints also ache the day after. If I run, I get the giddy feeling. But if I do not run for several days I start to feel very lethargic, like I'm getting fat and losing fitness, so I ultimately run, even though it causes this unpleasant leg sensation.
I have been taking iron, calcium, magnesium and "greens" supplements for the past week. I sleep 7 hours/night although I realize this isn't exactly enough. My diet consists of whole grains, proteins, lots of vegetables, low sodium, low gluten, etc. However, nothing has relieved this feeling in my legs and related relaxed-but-depressed-mood except for simply *not running* at all. Even moderate exercise (20 min) on the stationary bike causes this "giddy" feeling in my legs the day after. What I don't understand is why this would come on so suddenly. I did get an MRI of my shins around the time this sensation began, but am not sure how that would have affected anything. I would like to get an idea of what I'm up against here, and if this resonates at all with hypogonadism, or any neurological disorders. I know I have a lot going on here, but any advice or thoughts would be appreciated. This is slowly affecting every aspect of my life and I am very concerned.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.